Iowa, 2010

Hail and Damaging Winds in Iowa, April 5, 2010

April 5, 2010 · NWS DVN · 34 events in 9 counties and zones

April 5th started off with sunny skies which helped to warm things up. The sun in addition to a developing low pressure system in Kansas pushed a warm front northward into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$405,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

April 5th started off with sunny skies which helped to warm things up. The sun in addition to a developing low pressure system in Kansas pushed a warm front northward into Iowa. The front stalled out along and south of Highway 34, leaving areas north of the boundary in the 60s, while those to the south rose into the 70s.

The sunshine coupled with increasing moisture levels resulted in thunderstorm development during the afternoon and evening. Some of the thunderstorms were severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:06 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 2:06 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT MON APR 5 2010

.SYNOPSIS...
WARM FRONT ALONG I-70 IN MISSOURI WITH DECENT PRESSURE FALLS OVER
MUCH OF THE MIDWEST WITH THE BULLSEYE OF 3HR FALLS OF 4 MB NEAR
OMAHA. SURFACE DEWPOINTS IN THE 60S SOUTH OF THE FRONT AND 40S IN
THE DVN CWA. DEEP UPPER TROUGH DIGGING INTO THE ROCKIES WITH
SOUTHWEST FLOW ALOFT ACROSS THE CENTRAL UNITED STATES. ..HAASE..

&&

.SHORT TERM...TONIGHT AND TUESDAY...
WITH TROUGH DIGGING IN THE ROCKIES AND SURFACE LOW MOVING INTO THE
HIGH PLAINS TONIGHT THE WARM FRONT IN MO SHOULD PUSH NORTHWARD.
ELEVATED HAILERS ONGOING THIS AFTERNOON AND EVENING WITH LOW LEVEL
JET/WARM ADVECTION FEEDING INTO THE AREA. WILL NEED TO BE ALERT FOR
TORNADO AND VERY LARGE HAIL POTENTIAL WITH SUPERCELLS THIS EVENING
ESPECIALLY IN OUR SOUTHERN CWA ALONG WARM FRONT. WIND SHEAR IS
EXTREME WITH HELICITY VALUES ABOUT 700. LATER TONIGHT THE LOW LEVEL
JET STRENGHTHENS TO 60 KNOTS AS WARM FRONT LIFTS NORTHWARD ACROSS
THE CWA. NUMEROUS THUNDERSTORMS SHOULD OCCUR TONIGHT ALONG AND NORTH
OF THE FRONT WITH LARGE HAIL AND HEAVY RAINS A THREAT MUCH OF THE
NIGHT.

TUESDAY...MODELS SEEM TO AGREE IN STALLING THE BOUNDARY UP ACROSS
OUR NORTHERN CWA WITH CONTINUED NUMEROUS THUNDERSTORMS MAINLY ALONG
AND NORTH OF THE FRONT...AS STRONG LOW LEVEL JET CONTINUES FEEDING
INTO AREA. SEVERE STORMS AND HEAVY RAIN THREAT EXPECTED NEAR AND
NORTH OF THE FRONT. SOUTH OF THE FRONT SOUNDINGS INDICATE A WARM AND
CAPPED ATMOSPHERE SO ONLY CHANCE POPS IN OUR SOUTHERN CWA.

..HAASE..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN TUESDAY NIGHT INTO
EARLY WEDNEDAY MORNING.

TUESDAY NIGHT...DEEPENING TROUGH OUT WEST APPROACHES AND SO DOES THE
SURFACE LOW. WITH CONTINUED STRONG LOW LEVEL JET POINTED AT OUR CWA
THUNDERSTORMS SHOULD KEEP FIRING NORTH OF THE WARM FRONT WHICH
SHOULD BE ACROSS OUR NORTHERN CWA. THE ECM/GFS WANTS TO KEEP THE
BULK OF THE DVN CWA IN THE CAPPED WARM SECTOR MOST OF TUESDAY...
WITH MINIMAL CONVECTION. IF THERE IS ENOUGH SUNSHINE TEMPS MAY JUMP
INTO THE 80S BUT FOR NOW WILL KEEP MAX READINGS WELL INTO THE 70S.
AS LARGE SCALE ASCENT MOVES IN FROM THE WEST AS DEEP TROUGH
APPROACHES...ALONG WITH THE SURFACE LOW AND STRENGTHENING COLD
FRONT...INTENSE CONVECTION SHOULD DEVELOP BY TUESDAY EVENING AS THE
CAP WEAKENS CONSIDERABLY. FORECAST SOUNDINGS INDICATE STRONG WIND
FIELDS BUT UNIDIRECTIONAL. THIS SUGGESTS DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. HOWEVER...TORNADO THREAT WILL EXIST NEAR THE
TRIPLE POINT AS THE SURFACE LOW TRACKS FROM CENTRAL IOWA INTO
NORTHERN ILLINOIS...PER GFS SOLUTION. WILL CONTINUE WITH THE FLASH
FLOOD WATCH ON TUESDAY FOR POTENTIAL FOR HEAVY RAINS...TRAINING OF
STORMS AND FLASH FLOODING. THE WATCH MAY NEED TO BE EXTENDED INTO
TUESDAY NIGHT.

WEDNESDAY THROUGH SUNDAY...COLD FRONT WITH ANY SHOWERS OR STORMS
ENDING WEDNESDAY MORNING. HOWEVER SECONDARY FRONT COMING IN BY
WEDNESDAY NIGHT MAY TRIGGER A FEW MORE SHOWERS. THEN DRY THEREAFTER
THROUGH SUNDAY. HAVE KEPT MAX TEMPS MAINLY IN THE 60S TO AROUND 70
THIS WEEKEND BUT THESE MAY NEED TO BE RAISED EVEN FURTHER.

EARLY NEXT WEEK...THE GFS INDICATES ANOTHER DEEP TROUGH COMING OUT
OF THE ROCKIES AND INTO THE PLAINS. TIMING ISSUES AND MODEL
DISCREPANCIES ABOUND THIS FAR OUT SO FOR NOW HAVE ONLY SLIGHT CHANCE
POPS FOR MONDAY AND MONDAY NIGHT.

..HAASE..

&&

.AVIATION...
WRM FRONT TO SLOWLY MOVE NORTH TONIGHT PROVIDING A FOCUS FOR
CONVECTION. ELEVATED CONVECTION AHEAD OF THE WRM FRONT TO BE
SCATTERED IN NATURE WITH A POSSIBLE HAIL THREAT. MOISTURE
CONVERGENCE WITH LLJ TONIGHT TO ALLOW WIDESPREAD RA TO DEVELOP WITH
NUMEROUS TSRA. VSBYS TO EVENTUALLY DROP DOWN TO 3-5SM WITH CIGS
2-3KFT. VSBYS AOB 2SM AND CIGS AOB 2KFT ARE LIKELY WITH ANY TSRA. IF
MODELS ARE CORRECT WITH WFP...PRECIP AND TSRA THREAT TO END PRIOR TO
12Z/06 FOR KBRL/KMLI/KCID.   ..08..

&&

.HYDROLOGY...
WITH PORTIONS OF THE MS RIVER SOUTH OF NEW BOSTON CURRENTLY IN MINOR
FLOOD AND OTHER TRIB RIVERS NEAR ACTION STAGE ANY HEAVY RAIN WOULD
AGGRAVATE OR RENEW WIDESPREAD RIVER FLOODING. A GENERAL RAINFALL OF
2 TO 4 INCHES TONIGHT THROUGH TUESDAY NIGHT APPEAR REASONABLE GIVEN
THAT PRECIPITABLE WATERS ARE FORECAST BY THE NAM/GFS TO ABOUT 1.50
INCHES. IF THUNDERSTORMS TRAIN OVER THE SAME AREA FOR SEVERAL HOURS
THEN QPF AMOUNTS MAY BE EVEN HIGHER. FLASH FLOOD GUIDANCE FOR 1 AND
3 HOURS CURRENTLY IS ONLY 1 TO 2 INCHES SO THIS WILL NEED TO BE
MONITORED. THERE IS THE POTENTIAL FOR SERIOUS FLASH FLOODING AND
RAPID RISES IN RIVERS SO THIS SHOULD BE MONITORED CLOSELY. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT AND TUESDAY BUT WILL LIKELY NEED TO
BE EXTENDED INTO TUESDAY NIGHT. AT THIS POINT THE HEAVIEST RAINS
SHOULD OCCUR ACROSS OUR NORTHERN CWA AND THE HEADWATERS OF THE TRIBS
BUT EXACTLY WHERE THE FRONT STALLS OUT NEEDS TO BE MONITORED.
..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     EVENING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
     IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     EVENING FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.

&&

HAASE/12
Hazardous weather outlook, Apr 5, 4:06 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT MON APR 5 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE INTO THE AREA LATE TODAY AND TONIGHT AND
PROVIDE THE FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE
SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AROUND 1 INCH IN
DIAMETER BETWEEN 3 PM AND MIDNIGHT. THERE IS A CHANCE LATE
THIS AFTERNOON AND EARLY THIS EVENING THAT A FEW SUPERCELLS COULD
DEVELOP ALONG THE WARM FRONT BRINGING A THREAT FOR VERY LARGE
HAIL... DAMAGING WINDS AND TORNADOES ALONG AND MOSTLY SOUTH OF
A LINE FROM MOUNT PLEASANT IOWA... TO ROSEVILLE ILLINOIS. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN
A SLIGHT RISK FOR LATER TODAY AND TONIGHT. OVERNIGHT... THE
THREAT WILL TRANSITION TO HEAVY RAIN... AS A STRONG LOW LEVEL
JET TRANSPORTS VERY MOIST AIR NORTH OF THE ADVANCING WARM FRONT.
CONDITIONS APPEAR FAVORABLE FOR SOME AREAS TO SEE REPEATED
THUNDERSTORM ACTIVITY... WHICH MAY LEAD TO LOCALIZED HEAVY
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES AND POTENTIALLY FLASH
FLOODING. AREAS ALONG AND ESPECIALLY NORTH OF INTERSTATE 80 ARE
MOST AT RISK FOR SEEING HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY...MAINLY ALONG AND
NORTH THE HIGHWAY 20 CORRIDOR NEAR A STALLED FRONTAL BOUNDARY.
THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WIND. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS
POSSIBLE.

TUESDAY NIGHT...MORE WIDESPREAD THUNDERSTORMS ARE LIKELY AS A COLD
FRONT SLOWLY ADVANCES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. THE STORM PREDICTION
CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR TUESDAY AND
TUESDAY NIGHT.

WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA AND
THERE IS A LOW POTENTIAL FOR SEVERE THUNDERSTORMS IN ILLINOIS SOUTH
OF INTERSTATE 80. IT IS TOO EARLY TO DETERMINE MORE SPECIFIC TIMING
AND SEVERE WEATHER THREATS.

THUNDERSTORMS LATE TUESDAY INTO EARLY WEDNESDAY MAY BE SLOW MOVING
AND RESULT IN LOCALLY HEAVY RAINFALL AMOUNTS AND LOCALIZED FLASH
FLOODING. IN ADDITION...SEVERAL DAYS OF RAINFALL THIS WEEK MAY LEAD
TO RISES AND POSSIBLE FLOODING ON AREA RIVERS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT COUPLE OF DAYS.

MCCLURE/SHEETS

In the hours before

Local storm report, Apr 5, 1:21 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             WEST BRANCH             41.67N 91.35W
04/05/2010  M0.50 INCH       CEDAR              IA   TRAINED SPOTTER

            I-80 EXIT 289.

&&

WE
Local storm report, Apr 5, 1:33 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             W NORWAY                41.90N 91.93W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            30 SECONDS OF HAIL.

&&

WE
Local storm report, Apr 5, 1:34 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             W NORWAY                41.90N 91.93W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            30 SECONDS OF HAIL. CORRECTED TIME.

&&

WE
Local storm report, Apr 5, 1:53 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             HAZLETON                42.62N 91.91W
04/05/2010  M0.50 INCH       BUCHANAN           IA   LAW ENFORCEMENT

            DIME SIZE AND SMALLER HAIL.

&&

WE
Special weather statement, Apr 5, 3:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT MON APR 5 2010

IAZ051-052-063-064-076-077-052230-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-WASHINGTON-
420 PM CDT MON APR 5 2010

...STORM PRODUCING LARGE HAIL APPROACHING THE AREA...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE HAIL PRODUCING THUNDERSTORM 29 MILES WEST OF KESWICK...OR 31
MILES WEST OF SIGOURNEY...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF KESWICK AROUND 450 PM CDT...
  MILLERSBURG AROUND 455 PM CDT...
  6 MILES NORTH OF NORTH ENGLISH AROUND 500 PM CDT...
  PARNELL AROUND 505 PM CDT...
  WILLIAMSBURG AND 7 MILES SOUTH OF CONROY AROUND 510 PM CDT...
  OXFORD AND 9 MILES SOUTH OF AMANA AROUND 525 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI. STAY TUNED FOR
EVENTUAL WARNINGS FOR THIS STORM.

LAT...LON 4151 9242 4151 9231 4176 9231 4199 9183
      4157 9164 4139 9242
TIME...MOT...LOC 2115Z 249DEG 40KT 4142 9275

12
Local storm report, Apr 5, 4:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 W WILLIAMSBURG        41.67N 92.09W
04/05/2010  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL TO QUARTER SIZE HAIL AT THIS TIME

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 15 hail. Local standard time, as filed.

Hail, Iowa

When
April 5, 4:10 PM CST
Where
Iowa County, 0.86 mi SW of Williamsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.660, -92.010

Non-severe hail (<1.0) fell near Williamsburg, IA at 510 pm April 5.

Hail, Iowa

When
April 5, 4:10 PM CST
Where
Iowa County, 3.17 mi ESE of Genoa Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -92.090

Quarter sized hail fell about 4 miles west of Williamsburg, IA at 510 pm April 5.

Hail, Iowa

When
April 5, 4:20 PM CST
Where
Iowa County, Conroy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.730, -92.000

Non-severe hail (<1.0) fell in Conroy, IA at 520 pm April 5.

Hail, Iowa

When
April 5, 4:25 PM CST
Where
Iowa County, 5.71 mi ENE of Williamsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.688, -91.892

Quarter sized hail fell on Interstate 80 near mile marker 225 about 6 miles east northeast of Williamsburg, IA at 525 pm April 5.

Hail, Johnson

When
April 5, 4:41 PM CST
Where
Johnson County, 1.24 mi NW of Tiffin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -91.690

Quarter sized hail fell about 1 mile west of Tiffin, IA at 541 pm April 5.

Hail, Johnson

When
April 5, 4:42 PM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -91.610

Quarter sized hail fell in North Liberty, IA at 542 pm April 5.

Hail, Johnson

When
April 5, 4:45 PM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.610

Non-severe hail (<1.0) fell at Exit 4 on Interstate 380 near North Liberty, IA at 545 pm April 5.

Hail, Johnson

When
April 5, 4:50 PM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.610

Non-severe hail (<1.0) fell in North Liberty, IA at 550 pm April 5.

Hail, Johnson

When
April 5, 4:57 PM CST
Where
Johnson County, 0.52 mi E of Solon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -91.490

Quarter sized hail fell in Solon, IA at 557 pm April 5.

Hail, Linn

When
April 5, 5:40 PM CST
Where
Linn County, 2.95 mi NNW of Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -91.700

Quarter sized hail fell about 4 miles east of Center Point, IA at 640 pm April 5.

Thunderstorm Wind, Linn

When
April 5, 5:40 PM CST
Where
Linn County, Alburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.150, -91.620

Wind gusts estimated to be 65 mph blew some branches down and ripped some shingles and siding off a home in Alburnett, IA around 640 pm April 5.

Hail, Linn

When
April 5, 5:41 PM CST
Where
Linn County, 0.51 mi E of Central City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.520

Quarter sized hail fell in Central City, IA at 641 pm April 5.

Hail, Buchanan

When
April 5, 5:43 PM CST
Where
Buchanan County, 2.46 mi SE of Monti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.380, -91.630

Non-severe hail (<1.0) fell near Monti, IA at 643 pm April 5.

Hail, Linn

When
April 5, 5:47 PM CST
Where
Linn County, Coggon
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.280, -91.530

Half dollar sized hail fell in Coggon, IA at 647 pm April 5. The hail covered the ground.

Hail, Delaware

When
April 5, 5:48 PM CST
Where
Delaware County, 1.72 mi NE of Robinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.350, -91.560

Non-severe hail (<1.0) fell about 4 miles west of Ryan, IA at 648 pm April 5. The hail covered the ground.

Thunderstorm Wind, Jones

When
April 5, 6:15 PM CST
Where
Jones County, 0.65 mi SE of Monticello Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.222, -91.162

A 68 mph wind gust was recorded by the AWOS at the Monticello Municipal Airport just southeast of Monticello, IA at 715 pm April 5.

Thunderstorm Wind, Linn

When
April 5, 8:50 PM CST
Where
Linn County, 2.65 mi ENE of Walker
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.290, -91.780

Wind gusts estimated to be 70 mph blew a tin utility shed across a street in Walker, IA around 950 pm April 5. In addition, a section of a privacy fence was blown down, a large softwood tree was blown down, and a 4x4 street sign post was snapped in half.

Thunderstorm Wind, Delaware

When
April 5, 9:07 PM CST
Where
Delaware County, 2.58 mi SE of Robinson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.300, -91.550

Wind gusts estimated to be 65 mph damaged or destroyed an unoccupied mobile home about 5 miles southwest of Ryan, IA around 1007 pm April 5.

Thunderstorm Wind, Benton

When
April 5, 9:10 PM CST
Where
Benton County, 1.07 mi NNE of Newhall
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.993, -91.969

Wind gusts estimated to be 65 mph damaged some signs at a Chevy Dealership in Newhall, IA around 1010 pm April 5.

Thunderstorm Wind, Benton

When
April 5, 9:12 PM CST
Where
Benton County, 1.01 mi NNE of Atkins
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.993, -91.862

A 74 mph wind gust was measured at the Atkins, IA Fire Department at 1012 pm April 5.

Thunderstorm Wind, Benton

When
April 5, 9:12 PM CST
Where
Benton County, 2.14 mi NNE of Atkins
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.010, -91.860

Wind gusts estimated to be 70 mph blew a steel roof off of a farm outbuilding, ripped the top of a silo off, and blew a barn down just north of Atkins, IA around 1012 pm April 5.

Thunderstorm Wind, Delaware

When
April 5, 9:22 PM CST
Where
Delaware County, 3.36 mi ESE of Buck Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.310, -91.290

Wind gusts estimated to be 65 mph damaged the roof of a barn about 3 miles southwest of Hopkinton, IA at 1022 pm April 5.

Thunderstorm Wind, Linn

When
April 5, 9:27 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Wind gusts estimated to be 60 to 65 mph were observed about 1 mile south southeast of Cedar Rapids, IA at 1027 pm April 5.

Thunderstorm Wind, Jones

When
April 5, 9:27 PM CST
Where
Jones County, 4.31 mi N of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.292, -91.199

Wind gusts estimated to be 60 mph caused a horse trailer to flip over on Highway 38 near Sam Springs or about 5 miles southeast of Hopkinton, IA around 1027 pm April 5.

Thunderstorm Wind, Linn

When
April 5, 9:30 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

Wind gusts measuring 60 mph were observed about 3 miles east of Cedar Rapids, IA at 1030 pm April 5.

Thunderstorm Wind, Linn

When
April 5, 9:35 PM CST
Where
Linn County, 3.05 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.956, -91.659

Wind gusts estimated to be 60 mph lofted a sheet of plywood and damaged the Hy-Vee Garden Center on the east side of Cedar Rapids, IA at 1035 pm April 5.

Thunderstorm Wind, Dubuque

When
April 5, 9:38 PM CST
Where
Dubuque County, 2.81 mi N of Fillmore
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.360, -90.930

Wind gusts estimated to be 65 mph destroyed a barn about 6 miles northeast of Cascade, IA around 1038 pm April 5.

Thunderstorm Wind, Dubuque

When
April 5, 9:40 PM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
50 kt (58 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.300, -91.010

A 58 mph wind gust was measured at the Cascade, IA Fire Department at 1040 pm April 5.

Hail, Dubuque

When
April 5, 9:50 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.500, -90.690

Half dollar sized hail fell in Dubuque, IA at 1050 pm April 5. This report was relayed by WREX TV.

Thunderstorm Wind, Dubuque

When
April 5, 9:50 PM CST
Where
Dubuque County, 3.33 mi SSW of (Dbq)dubuque Muni Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.354, -90.738

Wind gusts estimated to be 70 mph ripped the roof off of a house near the intersection of Buncombe Rd and Bennettville Rd or about 3 miles south southwest of the Dubuque, IA Regional Airport at 1050 pm April 5.

Thunderstorm Wind, Dubuque

When
April 5, 9:50 PM CST
Where
Dubuque County, 2.06 mi SE of (Dbq)dubuque Muni Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.380, -90.690

Wind gusts estimated to be 70 mph blew some farm machinery over and downed some power lines about 2 miles southeast of the Dubuque, IA Regional Airport at 1050 pm April 5.

Thunderstorm Wind, Dubuque

When
April 5, 9:52 PM CST
Where
Dubuque County, 2.35 mi WNW of Bernard
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.332, -90.873

Wind gusts estimated to be 60 mph blew a semi truck off the road at the intersection of Highway 151 and Sundown Rd or about 9 miles west southwest of the Dubuque, IA Regional Airport at 1052 pm April 5.

Thunderstorm Wind, Dubuque

When
April 5, 9:56 PM CST
Where
Dubuque County, 0.62 mi E of (Dbq)dubuque Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.401, -90.708

A 60 mph wind gust was recorded by the ASOS at the Dubuque, IA Regional Airport at 1056 pm April 5.

Thunderstorm Wind, Jackson

When
April 5, 10:07 PM CST
Where
Jackson County, 2.78 mi NW of La Motte
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
42.325, -90.662

Wind gusts estimated to be 65 mph ripped the roof off of a machine shed and blew a post through the side of a mobile home just east of the Dubuque-Jackson county line on 230th Avenue or about 3 miles north of La Motte, IA at 1107 pm April 5.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218945, 218946, 218947, 218948, 218949, 218950, 218951, 218952, 218953, 218954, 218955, 218956, 218957, 218958, 218959, 218960, 218961, 218962, 218910, 218963, 218964, 218966, 218967, 218969, 218970, 218971, 218972, 218973, 218975, 218976, 218978, 218979, 218980, 218981.